MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 KIT; NRY
Catalog Number 5MAXACE064KIT-A
Medical Device Problem Codes Unraveled Material (1664); Device Damaged Prior to Use (2284); Out-Of-Box Failure (2311)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system ace 64 reperfusion catheter (ace 64) was fractured approximately 59.0 cm from the hub.Conclusions: evaluation of the returned device revealed that the ace 64 was fractured.This type of damage likely occurred due to improper handling during removal from the packaging.If the device is forcefully manipulated during removal from the packaging, damage such as this may occur.The neuron max mentioned in the complaint was not returned to penumbra for evaluation.Ace 64 devices and neuron max devices are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00963.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system ace 64 kit and a neuron max 6f 088 long sheath (neuron max).During preparation for the procedure, after removing the penumbra system ace 64 reperfusion catheter (ace 64) from its packaging, the hospital staff noticed that the ace64 was unraveled.The unraveled ace 64 was found prior to use and therefore, was not used for the procedure.A new ace 64 was then opened for the procedure.During the procedure, the physician initially attempted to use a ninety centimeter neuron max for a groin access; however, the neuron max was removed from the patient due to tortuosity.There was no reported deficiency with this neuron max.The physician then opened and used an eighty centimeter neuron max for the procedure.However, after completing the procedure, while the physician was attempting to remove the neuron max from the patient, the patient experienced a lot of vasospasm.Subsequently, the physician had difficulty removing the neuron max and it became stuck in the radial artery of the patient's arm.The physician pulled on the neuron max but it broke inside the patient's arm.Therefore, the physician required a snare device to successfully remove the broken pieces from the patient's arm and then used another manufacturer's coils to shut down part of the radial artery.As of 06/14/2016, the patient was doing fine and had full use of the arm.

Brand Name
PENUMBRA SYSTEM ACE 64 KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5780720
Report Number3005168196-2016-00964
Device Sequence Number11119379
Product Code NRY
UDI-Device Identifier00814548016481
UDI-Public00814548016481
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/17/2019
Device Catalogue Number5MAXACE064KIT-A
Device Lot NumberF68521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2016
Initial Report FDA Received Date07/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1